I find that there are certain times of the day that I can’t keep my eyes open. Can anything be done?
-S.L. in Cathedral City-
What you are experiencing is hypoglycemia – a low blood sugar. Anytime insulin levels go up, blood sugars go down. Insulin peaks between 3 and 4 PM, when people are in a car, and after eating. These are the classic times that people will get sleepy.
The brain uses more sugar than any other part of the body and the primary fuel that it uses is sugar. This is why a drop in sugar will cause sleepiness and/or cravings for carbohydrates.
Low blood sugar is not the only consequence of insulin-overproduction. Insulin is the hormone that puts fat on around the middle. In addition, it is the number one hormone that raises blood pressure, causes diabetes, and is also the primary hormone that speeds up the aging process.
Insulin not only puts sugar into fat cells where the sugar converts into fat, but it does the same to liver cells where the resulting fat is often converted into cholesterol. In this regard, when a lipid panel is done, a low HDL cholesterol (below 42) is an excellent indicator that the body is producing too much insulin.
Making sure the brain is functioning is a survival concern for the body. Low sugars cause the body to release adrenaline to convert protein into sugar (gluconeogenesis). This is one of the primary causes for insomnia, restless leg syndrome, anger issues, depression, excess weight, fibromyalgia, etc.
As one can see, getting sleepy may be associated with multiple health issues. Insulin is easy to control with a combination of nutritional changes plus the use of bio-identical progesterone.
“Hey Doc” is a weekly series of questions & answers pertaining to common medical issues. It was published in the Palm Springs area, as well as the Beverly Hills Courier, not too long ago. The answers are strictly my beliefs and are intended to inform the reader of possible alternative approaches. All questions regarding your health should be discussed with your own physician. ~Michael E. Platt M.D.